I've had migraines for five years or so. I started getting them when I was 11 and they lasted only a couple of years and then came back when I was 17 and I've had them ever since. I now get them at least once every other week. They are always accompanied by spots, sometimes by numbness in my hands and/or tongue, and usually nausea sometimes with vomiting. I have an 11-month-old and am currently nursing, so I have only been taking Tylenol or ibuprofen whenever I get a headache, but they definitely do not cut it and only help marginally when I take three or four in the first dose. Is there any medication I can take that is safe to use while nursing? I had been considering nursing beyond a year, but I'm to the point where I'll stop if a medication requires it. Any help or advice would be greatly welcomed.
Dear Nursing Mom;
We really can't recommend any particular medications online. That needs to be done by a doctor who knows your medical history and can examine you, plus knows about your baby's health and can keep any problems he or she has in mind. Your OB/GYN may be the best person to ask this question. There may be more options than you think. Some nursing mothers use triptans such as Imitrex by timing when they take the medication and when they nurse so the medication is out of their systems by the time they nurse again.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical andhealth matters, including decisions about diagnoses, medications andother treatment options, you should always consult your doctor. See full Disclaimer.
Published On: April 09, 2007